FDA warns against powdered caffeine after Ohio teen’s death

File Photo
File Photo

WASHINGTON (AP) — The Food and Drug Administration is warning consumers to avoid pure powdered caffeine sold on the Internet after the death of an Ohio teen.

Even a teaspoon of the powder could be lethal — it is equivalent to 25 cups of coffee. Eighteen-year-old Logan Stiner of LaGrange, Ohio, died May 27 after consuming it.

The FDA said teenagers and young adults may be particularly drawn to the caffeine powder, which is a stimulant.

The agency said the products are 100 percent caffeine and may carry minimal or insufficient labeling. Consumers may not be aware that even a small amount can cause an overdose.

Symptoms of caffeine overdose or toxicity include rapid or erratic heartbeat, seizures, vomiting, diarrhea and disorientation.

WTHITV.com provides commenting to allow for constructive discussion on the stories we cover. In order to comment here, you confirm your email address and acknowledge you have read and agreed to our Terms of Service. Commenters who violate these terms, including use of vulgar language or racial slurs, will be banned. Please be respectful of the opinions of others and keep the conversation on topic and civil. If you see an inappropriate comment, please flag it for our moderators to review.

blog comments powered by Disqus